Alert archive / California / Fire Weather Watches in 2021

Fire Weather Watch 9, NWS Reno, NV

July 2, 20215 counties in Nevada; 7 counties in California

NWS Reno, NV issued this fire weather watch at Jul 2, 2021, 11:13 AM PDT for 5 counties in Nevada; 7 counties in California. It took effect at Jul 3, 2021, 11:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jul 2, 2021, 11:13 AM PDT (18:13 UTC)
In effect from
Jul 3, 2021, 11:00 PM PDT
Expired
Jul 3, 2021, 1:41 AM PDT
In force
Issued by
NWS Reno, NV

Counties El Dorado County, CA, Lassen County, CA, Modoc County, CA, Nevada County, CA, Placer County, CA, Plumas County, CA, Sierra County, CA, Douglas County, NV, Lyon County, NV, Mineral County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 56 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 6.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2555 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

477 
WWUS85 KREV 021813
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
1113 AM PDT Fri Jul 2 2021

CAZ271-272-NVZ421-040000-
/O.NEW.KREV.FW.A.0009.210704T0600Z-210704T1500Z/
Western Lassen, Eastern Plumas, and Eastern Sierra Counties-
Greater Lake Tahoe and Truckee Area-
Southern Sierra Front including Alpine, Northern Mono, Southern
Lyon, and Western Mineral Counties-
1113 AM PDT Fri Jul 2 2021

...FIRE WEATHER WATCH IN EFFECT FROM SATURDAY EVENING THROUGH
SUNDAY MORNING FOR THUNDERSTORMS AND POTENTIAL FOR DRY LIGHTNING 
FOR PORTIONS OF NORTHEASTERN CALIFORNIA AND THE SOUTHERN SIERRA 
FRONT OF NEVADA...

The National Weather Service in Reno has issued a Fire Weather
Watch for thunderstorms and strong outflow winds, which is in
effect from Saturday evening through Sunday morning.

* Affected Area...Fire Zone 271 Western Lassen, Eastern Plumas, 
  and Eastern Sierra Counties, Fire Zone 272 Greater Lake Tahoe 
  and Truckee Area, Fire Zone 421 Southern Sierra Front 
  including Alpine, Northern Mono, Southern Lyon and Western 
  Mineral Counties.

* Thunderstorms...Dry, fast-moving thunderstorms could form late 
  Saturday evening and sweep northward through Sunday morning. 

* Outflow Winds...Gusts to 40 mph will be possible.
 
* Impacts...Little to no rainfall with these storms will promote a
  higher potential for multiple new fire starts from lightning,  
  and may combine with strong outflow winds to cause a fire to 
  rapidly grow in size and intensity before first responders can 
  contain them. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions and report any smoke to
authorities. Check weather.gov/reno for updates and 
livingwithfire.info for preparedness tips.

&&

$$

CAZ270-278-NVZ420-458-040000-
/O.NEW.KREV.FW.A.0009.210704T0800Z-210704T1800Z/
Surprise Valley California-Eastern Lassen County-
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Western Lyon, and Far Southern Lassen Counties-
Northern Washoe County-
1113 AM PDT Fri Jul 2 2021

...FIRE WEATHER WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH
SUNDAY MORNING FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR
NORTHERN SIERRA ...

The National Weather Service in Reno has issued a Fire Weather
Watch for thunderstorms and strong outflow winds, which is in
effect from late Saturday night through Sunday morning.

* Affected Area...Fire Zone 270 Surprise Valley California, Fire 
  Zone 278 Eastern Lassen County, Fire Zone 420 Northern Sierra 
  Front including Carson City, Douglas, Storey, Southern Washoe, 
  Western Lyon, and Far Southern Lassen Counties and Fire Zone 
  458 Northern Washoe County.

* Thunderstorms...Dry, fast-moving thunderstorms could form late 
  Saturday evening and sweep northward through Sunday morning. 

* Outflow Winds...Gusts to 40 mph will be possible.

* Impacts...Little to no rainfall with these storms will promote a
  higher potential for multiple new fire starts from lightning,
  and may combine with strong outflow winds to cause a fire to
  rapidly grow in size and intensity before first responders can
  contain them. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions and report any smoke to
authorities. Check weather.gov/reno for updates and 
livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno
1 follow-up statement
406 
WWUS85 KREV 030841
RFWREV

URGENT - FIRE WEATHER MESSAGE
National Weather Service Reno NV
141 AM PDT Sat Jul 3 2021

CAZ270-278-NVZ420-458-041800-
/O.UPG.KREV.FW.A.0009.210704T0800Z-210704T1800Z/
/O.NEW.KREV.FW.W.0010.210704T0600Z-210704T1800Z/
Surprise Valley California-Eastern Lassen County-
Northern Sierra Front including Carson City, Douglas, Storey,
Southern Washoe, Western Lyon, and Far Southern Lassen Counties-
Northern Washoe County-
141 AM PDT Sat Jul 3 2021

...RED FLAG WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 AM
PDT SUNDAY FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR PORTIONS 
OF WESTERN NEVADA AND NORTHEASTERN CALIFORNIA...

The National Weather Service in Reno has issued a Red Flag
Warning for thunderstorms and strong outflow winds, which is in
effect from 11 PM this evening to 11 AM PDT Sunday. The Fire
Weather Watch is no longer in effect.

* CHANGES...UPGRADED TO RED FLAG WARNING.

* Affected Area...Fire Zone 270 Surprise Valley California, Fire 
  Zone 278 Eastern Lassen County, Fire Zone 420 Northern Sierra 
  Front including Carson City, Douglas, Storey, Southern Washoe, 
  Western Lyon, and Far Southern Lassen Counties and Fire Zone 
  458 Northern Washoe County.

* Thunderstorms...Dry, fast-moving thunderstorms could form late
  this evening and sweep northward through Sunday morning.

* Outflow Winds...Gusts to 40 mph will be possible.

* Impacts...Little to no rainfall with these storms will promote 
  a higher potential for multiple new fire starts from 
  lightning, and may combine with strong outflow winds to cause 
  a fire to rapidly grow in size and intensity before first 
  responders can contain them.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

CAZ271-272-NVZ421-041800-
/O.UPG.KREV.FW.A.0009.210704T0600Z-210704T1500Z/
/O.NEW.KREV.FW.W.0010.210704T0600Z-210704T1800Z/
Western Lassen, Eastern Plumas, and Eastern Sierra Counties-
Greater Lake Tahoe and Truckee Area-
Southern Sierra Front including Alpine, Northern Mono, Southern
Lyon, and Western Mineral Counties-
141 AM PDT Sat Jul 3 2021

...RED FLAG WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 AM
PDT SUNDAY FOR THUNDERSTORMS AND STRONG OUTFLOW WINDS FOR PORTIONS
OF THE EASTERN SIERRA...WESTERN NEVADA...AND THE GREATER LAKE
TAHOE AND TRUCKEE AREA...

The National Weather Service in Reno has issued a Red Flag
Warning for thunderstorms and strong outflow winds, which is in
effect from 11 PM this evening to 11 AM PDT Sunday. The Fire
Weather Watch is no longer in effect.

* CHANGES...UPGRADED TO RED FLAG WARNING.

* Affected Area...Fire Zone 271 Western Lassen, Eastern Plumas, 
  and Eastern Sierra Counties, Fire Zone 272 Greater Lake Tahoe 
  and Truckee Area, Fire Zone 421 Southern Sierra Front 
  including Alpine, Northern Mono, Southern Lyon and Western 
  Mineral Counties.

* Thunderstorms...Dry, fast-moving thunderstorms could form late 
  Saturday evening and sweep northward through Sunday morning.

* Outflow Winds...Gusts to 40 mph will be possible.

* Impacts...Little to no rainfall with these storms will promote 
  a higher potential for multiple new fire starts from 
  lightning, and may combine with strong outflow winds to cause 
  a fire to rapidly grow in size and intensity before first 
  responders can contain them.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outdoor activities that can cause a spark near dry
vegetation, such as yard work, target shooting, or campfires.
Follow local fire restrictions. Check weather.gov/reno for
updates and livingwithfire.info for preparedness tips.

&&

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this fire weather watch went out at Jul 2, 2:58 AM PDT, 8 hours 15 minutes earlier.

Area forecast discussion, Jul 2, 2:58 AM PDT, 8 hours 15 minutes before
Area Forecast Discussion
National Weather Service Reno NV
258 AM PDT Fri Jul 2 2021

.SYNOPSIS...

Hot temperatures with afternoon thunderstorms continue through
the holiday weekend. Drier air and afternoon breezes may return by
Sunday with minimal thunderstorm activity going into next week.

&&

.DISCUSSION...

Not much more to add to this forecast period outside of the ongoing
above average temperatures and afternoon thunderstorms developing
across the region through the 4th of July weekend. CAMS guidance
seems to be pulling back POPs through this period so made slight
adjustments to thunderstorm spatial coverage over the eastern
Sierra and parts of western Nevada through Saturday.

With an area of low pressure remaining off-shore of the western
US and high pressure building into the Great Basin, a light south
to southeast mid flow aloft will feed moisture into the western
Nevada. Although PWATs will for the most part remain greater than
0.75” across western Nevada, moisture and PWAT values will spike
to nearly an inch this afternoon and push to near that level on
Saturday. Abundant moisture will be available to produce heavy
rainfall and spot run-off/flood impacts. Burn scars, urban areas
and steep terrain are at greatest risk for localized flooding. It
is possible that nocturnal storm development could continue into
the early morning hours Sunday as sufficient instability and
moisture remain in the region until high pressure strengthens
across western NV through Sunday.

* The eastern Sierra should see mostly a mix of wet/dry storms
  this afternoon through early evening which will repeat itself
  Saturday afternoon. A few stronger storms are still possible
  over the region that will bring brief heavy rainfall, hail, and
  strong outflow winds gusting to 40 mph so plan outside
  activities during the holiday weekend with this in mind.

Widespread mid and high level cloudiness spreading over the region
from early onset of thunderstorm development could limit coverage
to mostly higher elevation areas. But the development of an
isolated storm beyond the mountain areas over Washoe and Mineral
Counties is still a real possibility through at least Sunday.
With high pressure building over the Four-Corners region and
positive tilted upper wave deepening over the Pacific Northwest, a
dry-stable southwest upper flow will increase over the Sierra and
western NV. This change will effectively remove thunderstorms
from the forecast through next week.

Increasing wildfire smoke and reduced Air Quality will become an
increasing issue going into next week. Wildfires around northern
California will bring periods of haze into the region especially
over parts of Washoe County. So far simulations do not show any
major reductions in air quality into Saturday. Dotta Fire intensity
could play a negative role if it starts burning actively in the
hot-unstable air outside thunderstorm development.

* The increasing southwest flow over far northern CA through the
  weekend into next week should keep most of the smoke from the
  large fires near Mt Shasta out of the region. If the Lava and
  Tennant Fires near Mount Shasta in Northern California continue
  to burn, it is still possible that smoke and haze may push into
  northern half of Washoe County, northern Lassen County, and the
  Surprise Valley going into next week.

The clearing skies and the accompanying increase in temperatures into
the upper 90s/low 100s for western Nevada and 80s/low 90s for the
Sierra will be the prelude for more above normal temperature
readings later in the week. -AKY

&&

.AVIATION...

Thunderstorm potential continues through the weekend with isolated
to scattered showers and thunderstorms. Storms will be capable of
producing heavy rainfall, small hail, and gusty outflow winds up
to 40kts. The highest risk will be in the Eastern Sierra of Mono
County to the Tahoe Basin and Reno-Carson Sierra Front.

Smoke and haze will continue to impact the region for the next
several days, mainly from the Lava and Tennant Fires near Mount
Shasta in Northern California. The Dotta Fire in Plumas County
will also produce smoke as well, but is currently much smaller in
comparison to the other fires in NorCal. -Hoon/AKY

&&

.FIRE WEATHER...

Hot afternoon temperatures and unstable conditions will allow
ongoing fires to erupt with large plumes in the afternoons.
Monsoonal moisture will allow pyrocumulus clouds to develop along
with any of the large plumes that occur with active fires through
the end of this week. Active fires will also result in smoke and
haze throughout the region.

Abundant moisture, hot temperatures, and unstable conditions will
keep thunderstorm chances across the region through the weekend as
well. Thunderstorms will form along the high terrain and then push
off into some areas in northeastern CA and western NV through the
evening hours. Slower storm motions and higher precipitable water
values and dew point values will facilitate wetter storms today,
although lightning strikes outside of rain cores will be capable of
igniting some new fire starts, as seen with the Mogul fire east of
Markleeville yesterday.

High pressure wobbles eastward towards the 4-corners and results in
increased southerly flow for Saturday. Thunderstorm chances will
continue on Saturday, but the threat for new starts may increase
since storm motions may be faster. Some simulations are showing
storms kicking off in the afternoon/evening with the potential for
some continuing overnight. One simulation is highlighting storms
forming across the Tahoe Basin and moving northward overnight, while
another simulation is targeting storms along the Sierra Front.
Plan for faster storm motions from south to north on Saturday
through early Sunday morning and increased risk for fire starts.

The dry, hot southwest flow will return by Sunday or Monday as
low pressure approaches the northern California coast. This will
push thunderstorms chances away from the northern Sierra, Tahoe,
Reno- Carson areas with 10-20% chances remaining for areas across
far northern Washoe and areas south of Highway 50 Sunday and
beyond.

Typical westerly afternoon breezes return early next week with peak
winds possible Wednesday around 30-35 mph. The return of the zephyr
winds may reveal lightning holdovers as the hot-dry-breezy
conditions settle in across the Sierra and western Nevada.
-Edan

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 5:17 PM PDTFlash Flood WarningREVDouglas3 hr
Jul 1, 6:02 PM PDTSpecial Weather StatementREVDouglas28 min
Jul 1, 6:13 PM PDTSpecial Weather StatementREVChurchill92 min
Jul 1, 7:24 PM PDTAreal Flood AdvisoryREVLyon111 min
Jul 1, 7:48 PM PDTSpecial Weather StatementREVStorey57 min
Jul 1, 7:58 PM PDTSevere Thunderstorm WarningREVLyon47 min
Jul 1, 5:26 PM PDTAreal Flood AdvisoryREVAlpine2 hr

Nearby

Fire Weather Watches in California, 2021Fire Weather Watches in Nevada, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.